Tornadoes · United States · Alabama · 2001
F1 tornado, Pine Level, Alabama, November 24, 2001
This F1 tornado ran 9.8 miles across Autauga County on November 24, 2001, touching down at 3:54 PM CST and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 24, 2001
- Touchdown
- 3:54 PM CST (21:54 UTC)
- Path length
- 9.8 miles (15.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Autauga County
- Touchdown point
- 32.480, -86.580
- Lift-off point
- 32.630, -86.520
- Record number
- 542
What the Weather Service recorded
The tornado first touched down near Huckleberry Lane just north of SR 82 where a trailer home was destroyed. The tornado moved northeast and produced damage on Olmstead Drive just off CR 63, overturning a travel trailer, destroying a shed, and knocking over a flag pole. On CR 40, several homes and mobile homes were damaged. One trailer had its roof torn off and another was rolled over. The tornado next caused damage on CR 57 in Poseys Crossroads. One vacant trailer was destroyed and a second received major damage. Additional damage occurred on CR 62 and CR 59, where a shed was destroyed and a home had roof damage. The tornado dissipated just before reaching Interstate 65. Beg: 32 32.914/86 37.225 End: 32 38.652/86 29.882
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:01 UTC | 22:30 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:53 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 24, 2:53 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 253 PM CST SAT NOV 24 2001 ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER PERIODS DEFERED UNTIL LATER. WILL UPDATE FORECAST AS SOON AS DUTIES ALLOW. .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 12:29 PM CST, 3 hours 25 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1229 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FRANKLIN...LAUDERDALE...MARION... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...FAYETTE...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARENGO...MARSHALL...MORGAN...PERRY... PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM HALEYVILLE AL WIND DAMAGE
11/24/01 WINSTON *** ? INJ ***
BUILDINGS DAMAGED
INCLUDING A SHOPPING
CENTER. NUMBER OF
INJURIES UNKNOWN. FROM
EMA.
1130 AM MILLPORT AL TORNADO
11/24/01 LAMAR POSSBILE TORNADO AT
MILLPORT. TREES DOWN AND
BUILDINGS DESTROYED.
FROM VOLUNTEER FD
0100 PM 2SE LINDEN AL TORNADO
11/24/01 MARENGO TORNADO REPORTED BY 911
OFFICE.
0105 PM CULLMAN AL 1.00 IN HAIL
11/24/01 CULLMAN QUARTER SIZE HAIL IN CITY
OF CULLMAN. FROM EMA.
0105 PM FULTONDALE AL 0.75 IN HAIL
11/24/01 JEFFERSON PENNY SIZE HAIL AT
FULTONDALE FROM EMA.
0106 PM AL 1.75 IN HAIL
11/24/01 CULLMAN GOLFBALL SIZE HAIL AT
I-65 AND US 278Local storm report, Nov 24, 1:36 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM TAITS GAP AL TORNADO
11/24/01 BLOUNT TREES AND POWER LINES
DOWN IN TAITS GAP.
NUMEROUS REPORTS FROM
PUBLIC VIA EMA.
0112 PM CULLMAN AL 1.75 IN HAIL
11/24/01 CULLMAN GOLF BALL SIZE HAIL IN
CULLMAN VIA HAM
SPOTTERS.Special weather statement, Nov 24, 1:44 PM CST, 2 hours 10 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 144 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE... LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...GREENE...HALE...JACKSON... JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN... PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...
Special weather statement, Nov 24, 2:31 PM CST, 1 hour 23 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 231 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... CULLMAN...GREENE...HALE...MADISON...MARENGO... MORGAN...SUMTER...TUSCALOOSA...WALKER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...DALLAS...DEKALB... ETOWAH...JACKSON...JEFFERSON...MARSHALL...PERRY... SHELBY...ST CLAIR...
Special weather statement, Nov 24, 3:01 PM CST, 53 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 301 PM CST SAT NOV 24 2001 TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES... BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON... MARSHALL...PERRY.... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH HAS BEEN EXTENDED UNTIL 345 PM... DEKALB...ETOWAH...SHELBY...ST CLAIR...
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
9.9 hours before the tornado, 73 km from the path. November 24, 2001.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.5 K/km
Birmingham, AL (KBMX), 00:00Z
2.1 hours after it, 73 km from the path. November 25, 2001.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 471 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 12.7
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Maxwell Afb/Montgom (MXF), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 80.6 | 68 | 180° 11 kt | 1010.2 | ||
| 20:55 UTC | 78.8 | 68 | 190° 11 kt | 1011.2 | ||
| 21:28 UTC | 78.8 | 66.2 | 170° 10 kt | 1010.5 | -SHRA VCTS | |
| 21:48 UTC | 75.2 | 69.8 | 170° 8 kt | 1011.2 | -TSRA | |
| 21:57 UTC | 75.2 | 69.8 | 170° 10 kt | 1010.8 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 24, 2001
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:40 AM CST | F3 | Morehouse Parish, LA to AR | 30.0 | 880 | 3 | 11 | $2.3 million |
| November 24 | 12:43 AM CST | F1 | Grant Parish, LA | 11.5 | 30 | |||
| November 24 | 1:14 AM CST | F0 | Winn Parish, LA | 2.9 | 30 | |||
| November 24 | 1:25 AM CST | F2 | White, AR | 5.5 | 880 | 3 | ||
| November 24 | 1:31 AM CST | F1 | Chicot, AR | 1.0 | 100 | $500,000 | ||
| November 24 | 1:35 AM CST | F1 | Caldwell Parish, LA | 5.0 | 30 | |||
| November 24 | 1:55 AM CST | F4 | Winterville–Mount Bayou tornado, MS | 30.3 | 880 | 48 | $4.1 million | |
| November 24 | 2:05 AM CST | F2 | Avoyelles Parish, LA | 1.0 | 10 | 3 | $50,000 | |
| November 24 | 2:42 AM CST | F1 | Coahoma, MS | 10.0 | 400 | $130,000 | ||
| November 24 | 3:10 AM CST | F2 | Quitman, MS | 43.5 | 300 | 3 | 33 | $7.5 million |
| November 24 | 4:10 AM CST | F2 | DeSoto, MS | 6.0 | 300 | 9 | $1.9 million | |
| November 24 | 4:15 AM CST | F3 | Humphreys, MS | 5.0 | 400 | 5 | $4.0 million | |
| November 24 | 4:51 AM CST | F0 | Hinds, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 5:18 AM CST | F0 | Hinds, MS | 0.3 | 50 | |||
| November 24 | 5:25 AM CST | F4 | Madison–Canton tornado, MS | 11.5 | 880 | 2 | 21 | $12 million |
| November 24 | 6:10 AM CST | F0 | Madison Parish, LA | 0.5 | 50 | $1,000 | ||
| November 24 | 6:25 AM CST | F1 | Leake, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 6:47 AM CST | F2 | Calloway, KY | 11.5 | 300 | 4 | $750,000 | |
| November 24 | 9:30 AM CST | F0 | Oktibbeha, MS | 0.1 | 50 | |||
| November 24 | 10:10 AM CST | F1 | Noxubee, MS | 8.0 | 50 | $400,000 | ||
| November 24 | 10:55 AM CST | F3 | Pickens, AL | 38.9 | 300 | 2 | 1 | $1.4 million |
| November 24 | 11:02 AM CST | F0 | Hale, AL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:15 AM CST | F0 | Clarke, MS | 0.5 | 50 | $30,000 | ||
| November 24 | 11:21 AM CST | F2 | Winston, AL | 1.9 | 70 | 13 | $890,000 | |
| November 24 | 11:39 AM CST | F1 | Tuscaloosa, AL | 2.0 | 75 | $30,000 | ||
| November 24 | 11:45 AM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:02 PM CST | F0 | Clarke, MS | 0.3 | 50 | $3,000 | ||
| November 24 | 12:10 PM CST | F2 | Morgan, AL | 4.9 | 300 | 2 | $500,000 | |
| November 24 | 12:34 PM CST | F0 | Hale, AL | 2.9 | 75 | $30,000 | ||
| November 24 | 12:35 PM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:37 PM CST | F0 | Tuscaloosa, AL | 0.2 | 30 | $1,000 | ||
| November 24 | 12:56 PM CST | F0 | Marengo, AL | 0.6 | 50 | $4,000 | ||
| November 24 | 12:59 PM CST | F1 | Cullman, AL | 2.1 | 200 | $70,000 | ||
| November 24 | 1:00 PM CST | F0 | Choctaw, AL | 0.1 | 20 | $30,000 | ||
| November 24 | 1:02 PM CST | F0 | Cullman, AL | 0.2 | 50 | $1,000 | ||
| November 24 | 1:19 PM CST | F4 | Highland Lake–Oneonta tornado, AL | 10.1 | 500 | 22 | $1.1 million | |
| November 24 | 1:31 PM CST | F2 | St. Clair, AL | 13.4 | 125 | 1 | $500,000 | |
| November 24 | 1:41 PM CST | F2 | Marshall, AL | 2.0 | 300 | 7 | $400,000 | |
| November 24 | 1:50 PM CST | F2 | Madison, AL | 2.6 | 300 | $500,000 | ||
| November 24 | 2:25 PM CST | F2 | DeKalb, AL | 7.1 | 100 | $100,000 | ||
| November 24 | 3:01 PM CST | F2 | Cherokee, AL | 8.2 | 200 | 2 | 4 | $300,000 |
| November 24 | 4:06 PM EST | F1 | Dade, GA | 1.5 | 528 | $70,000 | ||
| November 24 | 3:10 PM CST | F2 | St. Clair, AL | 4.5 | 100 | 2 | $500,000 | |
| November 24 | 3:42 PM CST | F2 | Talladega, AL | 3.1 | 400 | 15 | $800,000 | |
| November 24 | 3:59 PM CST | F2 | Talladega, AL | 9.1 | 200 | $230,000 | ||
| November 24 | 4:03 PM CST | F1 | Calhoun, AL | 7.7 | 250 | 5 | $250,000 | |
| November 24 | 4:42 PM CST | F0 | Conecuh, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 5:08 PM CST | F0 | Butler, AL | 3.0 | 100 | $30,000 | ||
| November 24 | 5:10 PM CST | F1 | Clay, AL | 6.1 | 300 | $100,000 | ||
| November 24 | 5:42 PM CST | F1 | Butler, AL | 6.0 | 150 | 3 | $100,000 | |
| November 24 | 6:30 PM CST | F0 | Butler, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:08 PM EST | F1 | Shelby, IN | 16.0 | 100 | $1.0 million | ||
| November 24 | 7:10 PM CST | F0 | Escambia, AL | 0.1 | 20 | $30,000 | ||
| November 24 | 7:28 PM CST | F0 | Covington, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:30 PM CST | F0 | Covington, AL | 0.2 | 60 | $10,000 | ||
| November 24 | 8:42 PM CST | F0 | Pike, AL | 0.2 | 50 | $2,000 | ||
| November 24 | 9:27 PM CST | F1 | Pike, AL | 11.8 | 75 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.